Your Room

Recognising opioid overdose

22/05/2020


Opioid overdose can happen to anyone and can be fatal. But knowing the signs and access to free overdose-reversing medicines is allowing anyone in NSW to save a life.

Opioids are a type of drug that come from the opium poppy plant or are manufactured in a lab using the opium chemical structure. Opioids have a depressant or sedating effect, which causes the brain and central nervous system to slow down. Opioids are potent and have a strong pain killing effect, helpful for patients suffering acute or severe pain. Continued use of opioids can lead to dependence.

Overdose can happen whether someone is using illegal opioids or pharmaceutical opioids prescribed by a doctor, especially where they are not used as prescribed. Because of their potency, even small amounts of opioids may cause some people to overdose — for example, people who are new to using opioids, those who have started using again after a period of stopping or people using other drugs or medicines at the same time.

According to data collected by the Australian Institute of Health and Welfare (AIHW), in Australia opioid overdose deaths have risen by 62% in just 10 years.

For the past 20 years opioids have been the leading drug present in all drug-induced deaths in Australia

The concerning increase in deaths linked to opioids has prompted health professionals and governments, in Australia and across the world, to work towards making overdose-reversing drugs like naloxone freely available to the general public.

In NSW people at risk of overdosing on opioid drugs or anyone who may witness an opioid overdose, can now access free take home naloxone from their local participating pharmacy or Needle and Syringe Program (NSP).

Reverse an opioid overdose

Naloxone is a short-acting opioid antagonist medicine that temporarily reverses the effects of an opioid overdose. With basic training, the medicine can be safely and effectively used by anyone. In NSW naloxone medicines, Nyxoid® (nasal spray) and Prenoxad® (pre-filled syringe), are available for free without a prescription from community pharmacies and NSPs participating in the Australian Government take home naloxone pilot program. Visit the Take Home Naloxone page to find out which community pharmacies and NSPs are supplying take home naloxone in your area.

Overdose signs

When a person overdoses on opioids, they may show the following signs. If you see any of these signs call an ambulance on 000 (triple zero) and tell the operator you think the person may have overdosed:

  • Unresponsive or unconscious, that is they are not responding to their name, gentle shaking or a shoulder squeeze
  • Not breathing normally, they may be breathing slowly or shallow, snoring or not breathing at all
  • Cold and clammy skin and low body temperature
  • Pale or bluish coloured skin or lips due of low oxygen
  • Pinpoint 'pinned' pupils, where the where the black pupil in the centre of the eye is unusually small

If you are alone with a person who has overdosed call 000 (triple zero) and follow these steps including administering naloxone, if it is available to you. If people are around you ask them to call 000 for help while you take the following steps:

  • Make sure there is no danger to yourself or others – check for needles or other hazards in the area
  • If there's a pharmaceutical opioid patch on their skin (such as fentanyl) remove it immediately, being careful not to touch the adhesive or sticky side*
  • Administer Nyxoid® (nasal spray) or Prenoxad® (pre-filled syringe) following the easy instructions provided with the medicines (also available in the Nyxoid® or Prenoxad® fact sheets)
  • Check their breathing - If they have stopped breathing, clear their airways and provide 'rescue breathing' if you know how
  • Put the unconscious person on their side in the recovery position
  • Stay with person until an ambulance arrives
  • If you've administered Nyxoid® or Prenoxad® and they are still unresponsive after 2 to 3 minutes administer a second dose

Note regarding safe disposal of opioid patches
Used fentanyl patches can still contain a large amount of unabsorbed medicine after they are removed, so both new and used patches can be dangerous to children and adults. Ensure you fold used patches in half with sticky sides together to avoid any unintended contact with the skin. Wash your hands with soap and water after disposing of the fentanyl patch. Refer to the A-Z of Drugs Fentanyl page for further details.

What are opioids?

Pharmaceutical opioids (semi-synthetic or synthetic) are sometimes prescribed for medical conditions such as acute or severe pain. Pharmaceutical opioids include morphine, oxycodone, fentanyl, hydromorphone, methadone, buprenorphine, tapentadol, tramadol and codeine.

Illicit or illegal opioids are drugs such as heroin or diverted pharmaceutical opioids used for non-medical purposes. Illegal opioids may be cut or mixed with other drugs or substances, making it difficult to know what the drug is and how strong it. This can increase the risk of accidental overdose or death.

Using opioids in combination with other drugs (such as sleeping tablets, other sedatives and alcohol) can also lead to accidental overdose or death.

Discover more about opioids and other commonly used drugs affecting Australians in our A-Z of Drugs listing.

For free and confidential advice 24/7 call Alcohol and Drug Information Service (ADIS) on 1800 250 015. Counsellors are available to provide counselling, information, referrals, and support. Or start a Web Chat with an ADIS counsellor online Monday to Friday, 8.30am – 5:00pm. ADIS can also provide up-to-date information about service availability in your area during the COVID-19 pandemic.

Your Room > What's New > Recognising opioid overdose